Oregon, 2005

Lightning Strike in Oregon, May 20, 2005

May 20, 2005 · NWS PQR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 20, 7:44 AM PST, 4 hours 16 minutes earlier.

Area forecast discussion, May 20, 7:44 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 AM PDT FRI MAY 20 2005

.SYNOPSIS...AN UPPER LEVEL TROUGH OFFSHORE WILL MOVE INLAND TODAY AND
EAST OF THE FORECAST AREA TONIGHT. HIGH PRESSURE ALOFT WILL BUILD
BRIEFLY INTO SOUTHWEST OREGON TONIGHT BEHIND THE TROUGH. THE NEXT
PACIFIC WEATHER SYSTEM WILL BRUSH THE AREA SAT NIGHT. DRY CONDITIONS
ARE EXPECTED EARLY NEXT WEEK BUT AN UPPER TROUGH IN THE NORTHEAST PAC
WILL MAINTAIN ONSHORE FLOW FOR FAIRLY CLOUDY AND COOL CONDITIONS.
WARMING IS EXPECTED BEGINNING MIDWEEK AS HIGH PRESSURE BUILDS INTO
THE AREA.
&&

.SHORT TERM...METARS/SATELLITE INDICATE WIDESPREAD SHOWERS OVER THE
AREA THIS MORNING. SHORTWAVE SEEN IN WATER VAPOR PICTURES WITH A
NEGATIVE TILT NEAR 130W...TO LIFT E ACROSS THE AREA LATE TODAY.
EXPECT SHOWERS...WITH ENOUGH COLD AIR ALOFT TO KEEP AIR MASS UNSTABLE
FOR A CONTINUED THREAT OF THUNDERSTORMS. AS SHORT WAVE PASSES...
MODELS INDICATE AIR MASS TO STABILIZE QUICKLY THIS EVENING...SO POPS
TO DROP OFF.

THE FASTER GFS MODEL TIMING LOOKS UNDER WESTERLY JET BRINGING THE
COLD FRONT INLAND AND QUICKLY ACROSS THE FORECAST AREA SAT NIGHT.
WEST TO NORTHWEST ONSHORE FLOW SUN SHOULD ALLOW SOME BREAKS IN THE
CLOUDS BY AFTERNOON AFTER SOME LINGERING SHOWERS IN THE MORNING.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
500 MILLIBAR HEIGHTS WILL RISE FOR THE FIRST OF THE WEEK
PUSHING APPROACHING WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA
THEN THE UPPER LEVEL FLOW WILL BUCKLE AND BECOME MORE MERIDIONAL WITH
A NICE DRYING AND WARMING RIDGE OF HIGH PRESSURE ALOFT BUILDING OVER
THE FORECAST AREA. WILLSON
&&

.AVIATION...LIGHTNING DETECTION NETWORK SHOWING SOME ISOLATED
LIGHTNING ACTIVITY ALONG THE NW OREGON COAST THIS MORNING
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING ONSHORE. THIS
DISTURBANCE WILL SLOWLY MOVE EASTWARD TODAY PRODUCING SHOWERS AND
ISOLATED THUNDERSTORMS WITH LOCALLY MVFR CIGS IN THE HEAVIER SHOWERS
ALONG THE ROUTES...ESPECIALLY ACROSS THE COAST RANGE AND CASCADES.
&&

.PRELIMINARY POINT POPS
AST 84373 PDX 84152 SLE 84152 EUG 84141

.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE TODAY
          AND TONIGHT.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THIS
          AFTERNOON.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 20, 2:31 AM PST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
331 AM PDT FRI MAY 20 2005

ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-211045-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
331 AM PDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
ISOLATED THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.
CALL IN IF CRITERIA ARE MET

In the hours before

Special weather statement, May 20, 10:30 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1130 AM PDT FRI MAY 20 2005

WAZ019-040-211700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1130 AM PDT FRI MAY 20 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS
EVENING. AIRMASS OF THE TROUGH WILL BE UNSTABLE AND SHOWERY...THEN
BEHIND THE TROUGH AIRMASS WILL STABILIZE. SOUTHERLY WINDS IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE TODAY WILL VEER TO THE WEST
OVERNIGHT. WINDS AT LOW ELEVATIONS WILL BE LIGHT.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

MORNING SALEM BALLOON SOUNDING WIND 05/20 0500 PDT
  3000 FT      220016 (MPH)
  6000 FT      220024 (MPH)
  9000 FT      210032 (MPH)
 12000 FT      190035 (MPH)
 16000 FT      205041 (MPH)
 20000 FT      215051 (MPH)
 25000 FT      215108 (MPH)
 30000 FT      215127 (MPH)
 35000 FT      220124 (MPH)
 39000 FT      220114 (MPH)
 44600 FT      225066 (MPH)
 50000 FT      220062 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   05/20 0500PDT  05/20 1700PDT  05/21 0500PDT  05/21 1700PDT
 3000         202012         222017         208006         202004
 6000         217019         234024         223012         168013
 9000         220026         235026         226018         193028
12000         215030         236028         229025         217036
15000         211038         235028         231035         233049
18000         206041         229034         242051         243062
21000         211054         226039         250071         248075
24000         216077         231039         258101         249087
27000         216098         237043         261124         250095
30000         215116         238051         260138         250102
33000         215122         241061         256138         250111
36000         216108         240065         258136         251117
39000         218092         239065         260129         251120
42000         219075         237058         257104         251103
45000         219061         235052         253081         250086
48000         217053         229046         249064         249070
51000         214046         223040         245046         247054
Special weather statement, May 20, 10:30 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1130 AM PDT FRI MAY 20 2005

WAZ019-040-201700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1130 AM PDT FRI MAY 20 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS
EVENING. AIRMASS OF THE TROUGH WILL BE UNSTABLE AND SHOWERY...THEN
BEHIND THE TROUGH AIRMASS WILL STABILIZE. SOUTHERLY WINDS IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE TODAY WILL VEER TO THE WEST
OVERNIGHT. WINDS AT LOW ELEVATIONS WILL BE LIGHT.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

MORNING SALEM BALLOON SOUNDING WIND 05/20 0500 PDT
  3000 FT      220016 (MPH)
  6000 FT      220024 (MPH)
  9000 FT      210032 (MPH)
 12000 FT      190035 (MPH)
 16000 FT      205041 (MPH)
 20000 FT      215051 (MPH)
 25000 FT      215108 (MPH)
 30000 FT      215127 (MPH)
 35000 FT      220124 (MPH)
 39000 FT      220114 (MPH)
 44600 FT      225066 (MPH)
 50000 FT      220062 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   05/20 0500PDT  05/20 1700PDT  05/21 0500PDT  05/21 1700PDT
 3000         202012         222017         208006         202004
 6000         217019         234024         223012         168013
 9000         220026         235026         226018         193028
12000         215030         236028         229025         217036
15000         211038         235028         231035         233049
18000         206041         229034         242051         243062
21000         211054         226039         250071         248075
24000         216077         231039         258101         249087
27000         216098         237043         261124         250095
30000         215116         238051         260138         250102
33000         215122         241061         256138         250111
36000         216108         240065         258136         251117
39000         218092         239065         260129         251120
42000         219075         237058         257104         251103
45000         219061         235052         253081         250086
48000         217053         229046         249064         249070
51000         214046         223040         245046         247054

The radar

The Portland,OR radar (KRTX), 82 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clackamas

When
May 20, 12:00 PM PST to 2:00 PM PST
Where
Clackamas County, West Linn
Reported by
NEWSPAPER
Coordinates
45.188, -122.221 (the zone’s center; the record gives no point)

Near West Linn, OR a lightning strike left up to 1800 residents without power for just under an hour.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452628.